Advertisement

Min–max formulas for nonlocal elliptic operators

  • Nestor GuillenEmail author
  • Russell W. Schwab
Article
  • 91 Downloads

Abstract

In this work, we give a characterization of Lipschitz operators on spaces of \(C^2(M)\) functions (also \(C^{1,1}\), \(C^{1,\gamma }\), \(C^1\), \(C^\gamma \)) that obey the global comparison property—i.e. those that preserve the global ordering of input functions at any points where their graphs may touch, often called “elliptic” operators. Here M is a complete Riemannian manifold. In particular, we show that all such operators can be written as a min–max over linear operators that are a combination of drift–diffusion and integro-differential parts. In the linear (and nonlocal) case, these operators had been characterized in the 1960s, and in the local, but nonlinear case—e.g. local Hamilton–Jacobi–Bellman operators—this characterization has also been known and used since approximately since 1960s or 1970s. Our main theorem contains both of these results as special cases. It also shows any nonlinear scalar elliptic equation can be represented as an Isaacs equation for an appropriate differential game. Our approach is to “project” the operator to one acting on functions on large finite graphs that approximate the manifold, use non-smooth analysis to derive a min–max formula on this finite dimensional level, and then pass to the limit in order to lift the formula to the original operator.

Mathematics Subject Classification

35J99 35R09 45K05 46T99 47G20 49L25 49N70 60J75 93E20 

Notes

References

  1. 1.
    Alvarez, L., Guichard, F., Lions, P.-L., Morel, J.-M.: Axioms and fundamental equations of image processing. Arch. Ration. Mech. Anal. 123(3), 199–257 (1993)CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    Barles, G., Imbert, C.: Second-order elliptic integro-differential equations: viscosity solutions’ theory revisited. Ann. Inst. H. Poincaré Anal. Non Linéaire 25(3), 567–585 (2008)CrossRefMathSciNetzbMATHGoogle Scholar
  3. 3.
    Barles, G., Souganidis, P.E.: A new approach to front propagation problems: theory and applications. Arch. Ration. Mech. Anal. 141(3), 237–296 (1998)CrossRefMathSciNetzbMATHGoogle Scholar
  4. 4.
    Bass, R.F., Levin, D.A.: Transition probabilities for symmetric jump processes. Trans. Am. Math. Soc. 354(7), 2933–2953 (2002). (electronic)CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Bellman, R.: Dynamic Programming. Princeton University Press, Princeton (1957)zbMATHGoogle Scholar
  6. 6.
    Bony, J.-M., Courrège, P., Priouret, P.: Sur la forme intégro-différentielle du générateur infinitésimal d’un semi-groupe de Feller sur une variété différentiable. C. R. Acad. Sci. Paris Sér. A-B 263, A207–A210 (1966)zbMATHGoogle Scholar
  7. 7.
    Caffarelli, L., Silvestre, L.: Regularity theory for fully nonlinear integro-differential equations. Commun. Pure Appl. Math. 62(5), 597–638 (2009)CrossRefMathSciNetzbMATHGoogle Scholar
  8. 8.
    Caffarelli, L.A.: Interior a priori estimates for solutions of fully nonlinear equations. Ann. Math. (2) 130(1), 189–213 (1989)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    Caffarelli, L. A., Cabré, X.: Fully Nonlinear Elliptic Equations. American Mathematical Society Colloquium Publications, vol. 43. American Mathematical Society, Providence, RI (1995)Google Scholar
  10. 10.
    Case, J.S., Alice Chang, S.-Y.: On fractional GJMS operators. Commun. Pure Appl. Math. 69(6), 1017–1061 (2016)CrossRefMathSciNetzbMATHGoogle Scholar
  11. 11.
    Case, J.S., Wang, Y.: Boundary operators associated to the \(\sigma _k\)-curvature. Adv. Math. 337, 83–106 (2018)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Chang, S.-Y.A., del Mar Gonzalez, M.: Fractional Laplacian in conformal geometry. Adv. Math. 226(2), 1410–1432 (2011)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Lara, H.C., Dávila, G.: Regularity for solutions of non local parabolic equations. Calc. Var. PDE. published online (2012)Google Scholar
  14. 14.
    Lara, H.C., Dávila, G.: Regularity for solutions of nonlocal, nonsymmetric equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 29(6), 833–859 (2012)CrossRefMathSciNetzbMATHGoogle Scholar
  15. 15.
    Clarke, F.H.: Optimization and Nonsmooth Analysis, vol. 5. Siam, Philadelphia (1990)CrossRefzbMATHGoogle Scholar
  16. 16.
    Courrege, P.: Sur la forme intégro-différentielle des opérateurs de \({C}^{\infty }_k\) dans \({C}\) satisfaisant au principe du maximum. Séminaire Brelot-Choquet-Deny. Théorie du Potentiel 10(1), 1–38 (1965)Google Scholar
  17. 17.
    Elliott, R.J., Kalton, N.J.: The Existence of Value in Differential Games. American Mathematical Society, Providence, R.I., Memoirs of the American Mathematical Society, No. 126 (1972)Google Scholar
  18. 18.
    Evans, L.C., Ishii, H.: Differential games and nonlinear first order PDE on bounded domains. Manuscripta Math. 49(2), 109–139 (1984)CrossRefMathSciNetzbMATHGoogle Scholar
  19. 19.
    Evans, L.C.: On solving certain nonlinear partial differential equations by accretive operator methods. Isr. J. Math. 36(3–4), 225–247 (1980)CrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    Evans, L.C.: Some min–max methods for the Hamilton–Jacobi equation. Indiana Univ. Math. J. 33(1), 31–50 (1984)CrossRefMathSciNetzbMATHGoogle Scholar
  21. 21.
    Evans, L.C., Souganidis, P.E.: Differential games and representation formulas for solutions of Hamilton–Jacobi–Isaacs equations. Indiana Univ. Math. J. 33(5), 773–797 (1984)CrossRefMathSciNetzbMATHGoogle Scholar
  22. 22.
    Fefferman, C., Israel, A., Luli, G.K.: Interpolation of data by smooth non-negative functions. arXiv preprint arXiv:1603.02330 (2016)
  23. 23.
    Fleming, W.H.: The Cauchy problem for a nonlinear first order partial differential equation. J. Differ. Equ. 5, 515–530 (1969)CrossRefMathSciNetzbMATHGoogle Scholar
  24. 24.
    Fleming, W.H., Rishel, R.W.: Deterministic and Stochastic Optimal Control. Springer, Berlin, Applications of Mathematics, No. 1 (1975)Google Scholar
  25. 25.
    Friedman, A.: The Cauchy problem for first order partial differential equations. Indiana Univ. Math. J. 23, 27–40 (1974)CrossRefMathSciNetzbMATHGoogle Scholar
  26. 26.
    Gilboa, G., Osher, S.: Nonlocal operators with applications to image processing. Multiscale Model. Simul. 7(3), 1005–1028 (2008)CrossRefMathSciNetzbMATHGoogle Scholar
  27. 27.
    Guan, B.: Conformal metrics with prescribed curvature functions on manifolds with boundary. Am. J. Math. 129(4), 915–942 (2007)CrossRefMathSciNetzbMATHGoogle Scholar
  28. 28.
    Guillen, N., Schwab, R.W.: Neumann homogenization via integro-differential operators. Part 2: singular gradient dependence. SIAM J. Math. Anal. 50(2), 1679–1719 (2018)CrossRefMathSciNetzbMATHGoogle Scholar
  29. 29.
    Guillen, N., Schwab, R.W.: Min-Max formulas for nonlocal elliptic operators on Euclidean Space. Nonlinear Anal (2019)Google Scholar
  30. 30.
    Hebey, E.: Nonlinear Analysis on Manifolds: Sobolev Spaces and Inequalities, vol. 5. American Mathematical Society, Providence (2000)zbMATHGoogle Scholar
  31. 31.
    Hsu, P.: On excursions of reflecting Brownian motion. Trans. Am. Math. Soc. 296(1), 239–264 (1986)CrossRefMathSciNetzbMATHGoogle Scholar
  32. 32.
    Isaacs, R.: Differential games. A Mathematical Theory with Applications to Warfare and Pursuit, Control and Optimization. Wiley, New York (1965)zbMATHGoogle Scholar
  33. 33.
    Jakobsen, E.R., Karlsen, K.H.: A “maximum principle for semicontinuous functions” applicable to integro-partial differential equations. NoDEA Nonlinear Differ. Equ. Appl. 13(2), 137–165 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  34. 34.
    Kassmann, M., Rang, M., Schwab, R.W.: Hölder regularity for integro-differential equations with nonlinear directional dependence. Indiana Univ. Math. J. (to appear) (2014)Google Scholar
  35. 35.
    Katsoulakis, M.A.: A representation formula and regularizing properties for viscosity solutions of second-order fully nonlinear degenerate parabolic equations. Nonlinear Anal. 24(2), 147–158 (1995)CrossRefMathSciNetzbMATHGoogle Scholar
  36. 36.
    Kohn, R.V., Serfaty, S.: A deterministic-control-based approach to motion by curvature. Commun. Pure Appl. Math. 59(3), 344–407 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  37. 37.
    Kohn, R.V., Serfaty, S.: A deterministic-control-based approach to fully nonlinear parabolic and elliptic equations. Commun. Pure Appl. Math. 63(10), 1298–1350 (2010)CrossRefMathSciNetzbMATHGoogle Scholar
  38. 38.
    Koike, S., Święch, A.: Representation formulas for solutions of Isaacs integro-PDE. Indiana Univ. Math. J. 62(5), 1473–1502 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  39. 39.
    Krylov, N.V.: On the rate of convergence of finite-difference approximations for elliptic Isaacs equations in smooth domains. Commun. Partial Differ. Equ. 40(8), 1393–1407 (2015)CrossRefMathSciNetzbMATHGoogle Scholar
  40. 40.
    Kuo, H.-J., Trudinger, N.S.: New maximum principles for linear elliptic equations. Indiana Univ. Math. J. 56(5), 2439–2452 (2007)CrossRefMathSciNetzbMATHGoogle Scholar
  41. 41.
    Lee, J.M.: Riemannian manifolds, volume 176 of Graduate Texts in Mathematics. Springer, New York. An introduction to curvature (1997)Google Scholar
  42. 42.
    Li, Y.Y., Li, A.: A fully nonlinear version of the Yamabe problem on manifolds with boundary. J. Eur. Math. Soc. 8(2), 295–316 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  43. 43.
    Lions, P.L., Papanicolaou, G., Varadhan, S.R.S : Homogenization of Hamilton–Jacobi equations. (unpublished), circa (1988)Google Scholar
  44. 44.
    Lions, P.-L., Souganidis, P.E.: Differential games, optimal control and directional derivatives of viscosity solutions of Bellman’s and Isaacs’ equations. SIAM J. Control Optim. 23(4), 566–583 (1985)CrossRefMathSciNetzbMATHGoogle Scholar
  45. 45.
    Pucci, C.: Su le equazioni ellittiche estremanti. Rend. Sem. Mat. Fis. Milano 35, 12–20 (1965)CrossRefMathSciNetzbMATHGoogle Scholar
  46. 46.
    Schwab, R.W.: Periodic homogenization for nonlinear integro-differential equations. SIAM J. Math. Anal. 42(6), 2652–2680 (2010)CrossRefMathSciNetzbMATHGoogle Scholar
  47. 47.
    Schwab, R.W.: Stochastic homogenization for some nonlinear integro-differential equations. Commun. Partial Differ. Equ. 38(2), 171–198 (2012)CrossRefMathSciNetzbMATHGoogle Scholar
  48. 48.
    Schwab, R.W., Silvestre, L.: Regularity for parabolic integro-differential equations with very irregular kernels. Anal. PDE 9(3), 727–772 (2016)CrossRefMathSciNetzbMATHGoogle Scholar
  49. 49.
    Silvestre, L.: On the differentiability of the solution to the Hamilton–Jacobi equation with critical fractional diffusion. Adv. Math. 226(2), 2020–2039 (2011)CrossRefMathSciNetzbMATHGoogle Scholar
  50. 50.
    Souganidis, P.E.: Max-min representations and product formulas for the viscosity solutions of Hamilton–Jacobi equations with applications to differential games. Nonlinear Anal. 9(3), 217–257 (1985)CrossRefMathSciNetzbMATHGoogle Scholar
  51. 51.
    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1971)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Massachusetts, AmherstAmherstUSA
  2. 2.Department of MathematicsMichigan State UniversityEast LansingUSA

Personalised recommendations